LOUISVILLE – With sales of energy drinks, caffeine tablets and caffeine powder on the rise, the Kentucky Regional Poison Control Center of Kosair Children’s Hospital is educating the public about the effects of too much caffeine in the body.
Poison control centers around the country are receiving an increased number of calls related to caffeine poisoning, most often caused by powdered caffeine, which can be purchased primarily online. The dangerous effects of this uncontrolled powder substance prompted the United States Food and Drug Administration to issue a warning in June.
According to the FDA, just 1 teaspoon of this powder is equal to drinking approximately 25 cups of coffee.
“With this product being 100 percent pure caffeine, it is difficult to measure the recommended dose accurately and, therefore, easy to overdose on,” said Ashley Webb, board-certified toxicologist and director of the Kentucky Regional Poison Control Center of Kosair Children’s Hospital. “The amount of caffeine powder needed to achieve the recommended dose is so small that most households don’t even carry the appropriate measuring spoon.”
Consuming multiple energy drinks is also causing incidences of caffeine overdose. Typically, a cup of coffee may contain 40 to 80 mg of caffeine. Some energy drinks can contain in excess of 100 mg of caffeine since some components, like the caffeine-containing ingredient guarana, are not considered when listing the caffeine content on the product label.
“Safe caffeine consumption should not exceed 200 to 400 mg in a four-hour period. Persons with heart disease or heart abnormalities, should avoid excessive caffeine,” Webb said. “You could imagine how consuming several caffeinated drinks, particularly in a short period of time, can be potentially dangerous.”
Symptoms of caffeine overdose range from vomiting and rapid heartbeat to disorientation, seizures and heart arrhythmias that could be fatal.
Although death from caffeine overdose is rare, it has occurred. In May, an 18-year-old high school senior in LaGrange, Ohio, died from seizures and a fatal heart arrhythmia after consuming an excessive dose of caffeine powder.
With students back in school and the fall sports season underway, parents are encouraged to talk to their children about the effects of too much caffeine. If a parent or adult suspects caffeine overdose, they are asked to call the Kentucky Regional Poison Control Center at 800-222-1222. Calls are free of charge and medical experts are trained to assess the situation and symptoms and recommend appropriate care.